Texas, 2023

High Wind in Texas, February 23 to 26, 2023

February 23 to 26, 2023 · NWS MAF · 18 events in 18 counties and zones

This event consisted of a highly amplified weather pattern with an ejecting closed upper-low moving into the southern Rocky Mountains. This system and accompanying jet brought a high-end wind event to southeast New Mexico and much of west Texas.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

This event consisted of a highly amplified weather pattern with an ejecting closed upper-low moving into the southern Rocky Mountains. This system and accompanying jet brought a high-end wind event to southeast New Mexico and much of west Texas. High winds and property damage were reported across a large portion of the area. Additionally, blowing dust greatly reduced visibility at times.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 23, 5:50 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Feb 23, 5:50 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
550 PM CST Thu Feb 23 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Friday night)
Issued at 407 PM CST Thu Feb 23 2023

A weak cold front has moved into the area this afternoon,
stretching from the TX/NM state line south to the lower Trans
Pecos. A secondary push of cold air arrives tonight backing winds
from a more northeasterly direction and advecting colder air
south. High resolution models and MET/MAV guidance are showing
this airmass to be colder than NBM guidance, the poorer low level
resolution of some of the NBM members may be failing to capture
this surface cold pool properly. Thus in the short term have
undercut NBM guidance beginning tonight dropping lows by a couple
of degrees. The effects will be felt greater tomorrow as a layer
of low clouds develops over the central and eastern Permian Basin
when warm moist southerly flow overruns the surface cold pool.
Forecast highs tomorrow are about 5 degrees below NBM and 10
degrees colder than the previous forecast so be prepared. The
western half of the CWA will be warmer where low clouds won't be
present to hinder insolation. The low clouds will spread west some
tomorrow night and there may be some light rain or drizzle
developing as boundary layer relative humidities approach
saturation. For now, have slight chance PoPs in the forecast for
the far eastern CWA early Saturday.

Hennig

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 407 PM CST Thu Feb 23 2023

The shallow cold air mass isn't typically handled well by most
model guidance; therefore, we've trended lower with temperatures
north and east of the Pecos River valley Saturday. Ensemble
solutions continue to indicate showery precipitation over the
northern Permian Basin and western Low Rolling Plains Saturday
through Saturday evening as a short wave trough progresses across
the southern High Plains. The fun (if you can call it that) begins
Sunday as a dryline sharpens over western zones and sweeps
eastward during the day. The surface pressure gradient will
respond to an approaching strong upper system passing to our
north, deepening during the day. As a result, we'll see another
windbag across the entire CWA with blowing dust likely downwind of
cotton fields, construction sites, and oilfield leases. A
mountain wave signature is evident starting perhaps as early as
06Z Sunday, and high winds through Guadalupe Pass is a given, so a
High Wind Watch will likely be issued as early as Friday
afternoon for the Guadalupe and Delaware ranges as well as the
surrounding plains. Winds will stay up Sunday night behind another
cold front which will drop temperatures from 10-15 degrees above
normal back down to near normal Monday. Tuesday and Wednesday look
to be quieter as short wave ridging develops in the wake of the
upper low; however, Ma Nature is reloading another system of the
Pacific coast and this one looks to have some impactful weather
with it late next week. Stay tuned.

bc

&&

.AVIATION...
(00Z TAFS)
Issued at 543 PM CST Thu Feb 23 2023

A cold front has resulted in an easterly wind shift at
MAF/INK/PEQ/FST, with that wind shift expected to arrive at
HOB/CNM by around 04-06Z. Elevated/gusty SW winds will continue
at CNM/HOB early in the forecast period before diminishing, though
intermittently gusty easterly winds will continue at MAF/FST
through much of the night. Increasing low and midlevel clouds are
expected across the region late tonight through Friday, though for
all but MAF, VFR conditions should prevail. MVFR ceilings look to
move into MAF by around 11-12Z, and will then persist through the
end of the period.

&&

.FIRE WEATHER...
Issued at 407 PM CST Thu Feb 23 2023

The alignment of the low level thermal ridge, the mid level speed
max, and receptive fuels Sunday are somewhat problematic. Still
thinking that the sweet spot for significant fire weather concerns
will stretch from the southeastern New Mexico plains and the
northern Permian Basin southwestward to the Big Bend. The northern
extent may be modulated some by whatever wetting rains occur over
the fine fuels Saturday; however, the fuel response is such that
with the low RH and winds Sunday, the fuels across this area will
carry fire. Monday also looks to have some fire weather concerns
down across the Big Bend. Partners: please message that outdoor
burning should be strongly discouraged Sunday. Welding activities,
dragging trailer chains, and even a carelessly tossed lit
cigarette can start a dangerous wildland fire.

bc

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               36  48  39  56 /   0   0  10  40
Carlsbad                 38  66  42  69 /   0   0   0  10
Dryden                   48  66  52  68 /   0   0  20  20
Fort Stockton            46  65  51  72 /   0   0  10  20
Guadalupe Pass           41  61  44  65 /   0   0   0  10
Hobbs                    34  60  39  61 /   0   0   0  30
Marfa                    38  71  42  73 /   0   0   0   0
Midland Intl Airport     40  52  41  59 /   0   0  10  30
Odessa                   41  53  43  61 /   0   0  10  30
Wink                     41  62  45  66 /   0   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....70
AVIATION...84
Hazardous weather outlook, Feb 23, 3:18 PM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
318 PM CST Thu Feb 23 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-242130-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
318 PM CST Thu Feb 23 2023 /218 PM MST Thu Feb 23 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

High winds are possible Sunday and Monday area wide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind. Local standard time, as filed.

High Wind, Martin

When
February 23, 7:32 PM CST to 7:33 PM CST
Where
Martin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
February 26, 12:38 PM CST to 11:38 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
February 26, 1:05 PM CST to 11:55 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
90 kt (104 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Davis Mountains

When
February 26, 2:52 PM CST to 5:16 PM CST
Where
Davis Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
30.176, -103.877 (the zone’s center; the record gives no point)

High Wind, Van Horn and Highway 54 Corridor

When
February 26, 3:40 PM CST to 3:45 PM CST
Where
Van Horn and Highway 54 Corridor forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Pecos

When
February 26, 3:56 PM CST to 4:01 PM CST
Where
Pecos forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

High Wind, Loving

When
February 26, 4:00 PM CST to 4:30 PM CST
Where
Loving forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
31.849, -103.580 (the zone’s center; the record gives no point)

High Wind, Reeves County Plains

When
February 26, 4:15 PM CST to 4:35 PM CST
Where
Reeves County Plains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.323, -103.693 (the zone’s center; the record gives no point)

High Wind, Gaines

When
February 26, 4:19 PM CST to 10:12 PM CST
Where
Gaines forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

High Wind, Marfa Plateau

When
February 26, 4:20 PM CST to 4:45 PM CST
Where
Marfa Plateau forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
30.358, -104.190 (the zone’s center; the record gives no point)

High Wind, Winkler

When
February 26, 4:25 PM CST to 7:53 PM CST
Where
Winkler forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
31.850, -103.048 (the zone’s center; the record gives no point)

High Wind, Ward

When
February 26, 4:30 PM CST to 5:30 PM CST
Where
Ward forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
31.510, -103.102 (the zone’s center; the record gives no point)

High Wind, Andrews

When
February 26, 4:42 PM CST to 6:02 PM CST
Where
Andrews forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

High Wind, Davis Mountains Foothills

When
February 26, 5:14 PM CST to 5:22 PM CST
Where
Davis Mountains Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
30.825, -103.900 (the zone’s center; the record gives no point)

High Wind, Dawson

When
February 26, 5:40 PM CST to 7:35 PM CST
Where
Dawson forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

High Wind, Ector

When
February 26, 5:46 PM CST to 6:01 PM CST
Where
Ector forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
31.869, -102.543 (the zone’s center; the record gives no point)

A mesonet station in Odessa measured a 63 mph wind gust. Additionally, a photo from the public showed a light pole that fell on a vehicle. Property damage is a rough estimate.

High Wind, Midland

When
February 26, 6:16 PM CST to 6:53 PM CST
Where
Midland forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
31.869, -102.032 (the zone’s center; the record gives no point)

High Wind, Borden

When
February 26, 6:58 PM CST to 7:36 PM CST
Where
Borden forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.744, -101.432 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083480, 1083491, 1083490, 1083505, 1083494, 1083482, 1083484, 1083493, 1083489, 1083506, 1083485, 1083488, 1083479, 1083504, 1083483, 1083487, 1083486, 1083481.